LDN not a magic cure for me

Latest update on taking LDN (Low Dose Naltrexone): sadly after 5 months I've noticed no improvement in symptoms after the initial boost it gave me in mood and motivation/energy levels. And over the past 3 weeks I've had bad side effects and I've had to cut my dose right down to barely nothing. The side effects have driven me crazy - insomnia, heart palpitations and feelings of panic and increased anxiety.

I was taking 2.0ml every night, but cut this down to 1.5ml due to having been in bed for 2 months with bad fluey aches and I heard that LDN can cause them as a side effect. This didn't change things. After getting worse anxiety and palpitations I cut down to 0.5ml but I was still getting them, so now I only take 0.25ml in the morning, every other day, and I'm not sure this will have any positive effect??

I am so disappointed. I was really hoping LDN would finally be the drug that gave me some relief from my symptoms, but alas it has not been the 'magic cure'. I am still just as tired, with the same levels of pain all over. I'm now feeling a little bit down because I've tried so many drug options and none of them have worked for me. I've tried so many natural remedies too. I am worried that I'm yet again left with no treatment plan. Anyone else tried LDN?? Any advice??

16 Replies

  • The first thing I will ask you, as I also have Lupus plus 7 other conditions. Is your Thyroid ok? and it pays to do more than the standards TSH testing, also how are your levels of B12, D and iron, and are you gluten free? I have never heard of those side effects with LDN... worth looking at the things I mention before writing it off. I keep my levels of the above optimum, also I had bad palpitations and this was due to a slow thyroid which once I sorted went away. I was not prepared to be labelled 'Fibro! You can get palipitations with underactive thyroid not just over active. MaryF

  • Thanks MaryF I will certainly look into it. Though I suspect it is the LDN as since dropping the dose right down the anxiety, panics and palpitations have calmed right down. But I've been taking it for 5 months and only just got the palpitations in the last few weeks, so maybe it's 'pushing' on something else going on?

    Yes I am gluten free - and sugar free too. Chocolate and sugar can give me palpitations too so I have to be careful. I'm sensitive!!

  • I don't hear much on here about menopause for the 40- somethings...menopause thru my lupus all around the place, it was a whole nother animal. all my anxiety and mood swings came mostly from that. it was that reason I didn't start the steroids and stuff right off the bat when lupus met menopause and they both reeked havock together. I dealt mostly with the menopause, then after that was all over and done I tore into lupus. past 5 years were hard, but im as stable as a kitten now and able to test out drugs

  • I agree with the thyroid addition. it was half my battle too. also look into a sedative for the anxiety , it works well with me and steroids. since I was not a candidate for HRT (serious blood clotting right away) Prozac took care of the menopause seriousness and got me on track, otherwise I might be suggesting a sedative for that.

  • What kind of sedative? I do taking a sleeping pill now and again when I feel anxious to the point of crazy and just go to bed early. That does help.

  • Ativan. just balances out the steroids at night, and sometimes knocks me out

  • ps since treating my Thyroid by being a detective other than being fobbed off with the known to be faulty TSH test, the LDN is working fine. MaryF

  • Sorry to hear Dryad....I am still using natural. I take a formula 303 when i am bad, plus turmeric, magnesium. The form 303 i get from chiro. Has passiflora, magnesium, and valerian root. These are calming herbs for anxiety, stress. But, i will have to concur with Mary F....i still get palpitations, insomnia. I believe because i have sluggish thyroid. It can be very distressing when it happens. Freaks me out the palpitations.

    I am just starting to treat with oils. Heard from a co worker that oils can heal lots of diseases. I am experimenting with coconut oil and lavender oil. I cannot afford the oils people are selling, so i am making my own. I had a bad headache, put coconut oil and lavender on my head, headache went away. You can wear oils in a necklace diffuser, and put on your wrists. Or a diffuser in your room. I have tried one for my pain on my back my cousin made up, and it took the pain away. Sometimes, its temporary, but i want to help my body heal on its own.

    Hope you feel better.

  • I think you may not have been taking a high enough dose. Stanford that has done serious research in LDN is quite strong that the best done is 4.5 mg. Were you also taking codeine or other opiates, because this is tricky.


    I took 3 mg given to me by a neurologist. He wasn't open to "suggestions," and I had already pushed things for any LDN, so I didn't want to push it any further.

    I have peripheral neuropathy, which is hard to have without opiates, so there was a 12 hour period of not taking them in order for the LDN to work. I had really hoped it would help with the pain, but I thought it worked more for brain fog and energy. I had to change doctors and no one knew what it was, so I gave up. I wish I had tried it at Stanford's recommended dose.

    By the way, my T4 was in the dead bottom of "range" and I persuaded an endocrinologist to increase my dose of synthroid. That did seem to help a lot with my heart beat irregularities--palpatations, ectopic beats and my heart beat slowing down into the 40s at times.

  • Hi thanks for the reply.

    I was told by the doctor who prescribed LDN that I should start on a very low dose 0.5ml and slowly increase - this is because he said sometimes the side effects can be flu like aches. I don't think I could tolerate a dose of 4.5 as I found that when I increased from 2.0 to 2.5ml I didn't feel right so stabilised at 2.0.

    I definitely noticed improved mood and sense of motivation (very helpful when moving house!). But after a month or so of feeling ok I had a bad crash/flare up (as a result of being exhausted from moving house) and had bad fluey aches and fatigue which put me in bed for 2 months. So I became concerned that the LDN wasn't helping. The advice from the clinic was to drop the dose again and see if that helped. Now that I'm on next to nothing dose of LDN I've not noticed any difference really. My mood is ok, I feel motivated, I still get flu like aches and all the other pains. Makes me wonder whether it was doing anything at all??

    What 's T4?

  • I haven't tried anything other than plaq and pred, what happened to Plaquenil and prednisone for yo? are you using them also?

  • Yes I tried Plaquenil - that gave me a similar problem with anxiety and feelings of panic. It ruined my quality of life (or what I had left of it) so I stopped taking them.

    Later I tried Prednisone and that was a disaster, made me feel panicky/sweating/shaking and led to suicidal thoughts - I was on the verge of taking my own life and then I was quickly weaned off them.

  • I went down that road before, what is different now is that first, im on Prozac, and second lorazapam. now I find the steroids and plaq pretty easy to handle, like its not there, except with the benefit that I have more energy.

  • T4 is a thyroid hormone.

    Don't you think that moving could have been giving you a lot of those symptoms? A lot of taking plaquenil is to not to attribute symptoms to it and to keep taking it. It's very possible to have a flare while on plaquenil. I had a bad flare the first time I took it, which included panic attacks because I was going to lose my job, but in a few months I felt much better and in a year better than I had in years. I had to move a year ago, and was taking both plaquenil and prednisone. By miracle I got through it, but a couple weeks later, I was walking with crutches and crying at every step. Big time flare. I kept taking plaquenil, and they upped my dose of prednisone for a few days and that helped. I know people can react badly to prednisone, and I'm sure some may react badly to plaquenil. My doctor made it clear I could still have flares and it was slow to work, and particularly the first time , I was so glad I stuck with it. Of course there was no internet. All I could do was read the insert.

    Moving can make anyone flare, as far as I'm concerned.

    I hope you can find something to help you. It's definitely harder to have lupus without any drugs. A small dose of prednisone and plaquenil have really been helpful to me over my life.

  • Yes I have no doubt that moving house and losing my father over the past year have both had a significant impact on my health. I'm continuing with the LDN - still taking it every other morning. I might increase my dose tomorrow and see if that helps.

  • I would suggest giving it some time, unless you have a dire reaction. If you are taking an opiate, you could have a bad reaction. But it is pretty subtle, so unless you are super reactive, there shouldn't be much of an immediate reaction. If I remember the bad side effects were vivid dreams and insomnia.

    Good luck with it. I don't know if there is a lot of studies with lupus, but there has been with other autoimmune diseases.

You may also like...